Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 27, 2008, 9:43 PM EDT for Letcher County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2008, 9:43 PM EDT (01:43 UTC)
- Expired
- Aug 27, 2008, 11:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 280143 FFWJKL KYC133-280345- /O.NEW.KJKL.FF.W.0022.080828T0143Z-080828T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 943 PM EDT WED AUG 27 2008 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LETCHER COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 1145 PM EDT * AT 939 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RAIN HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE VICINITY OF FLEMING-NEON...JENKINS...MCROBERTS...BURDINE... CHIP...CRAFTSVILLE AND CROMONA. FLASH FLOODING IS BEING CAUSED BY SHOWERS AND THE OCCASIONAL THUNDERSTORM PRODUCING HEAVY RAIN AND MOVING REPEATEDLY OVER THE SAME AREAS. HIGHWAYS 805 AND 317 ARE REPORTED UNDER WATER IN THE NEON HAMMOND AREA OF EASTERN LETCHER COUNTY. ALTHOUGH LIGHTER RAIN IS CURRENTLY FALLING IN THIS AREA...UP TO AN ADDITIONAL HALF INCH OF RAIN IS POSSIBLE THROUGH 11 PM EDT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3717 8282 3723 8273 3719 8258 3711 8276 $$ GREIF
2 follow-up statements
000 WGUS73 KJKL 280245 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1045 PM EDT WED AUG 27 2008 KYC133-280345- /O.CON.KJKL.FF.W.0022.000000T0000Z-080828T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LETCHER KY- 1045 PM EDT WED AUG 27 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR EAST CENTRAL LETCHER COUNTY... AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT JUST LIGHT RAIN IS FALLING OVER THE AREA CURRENTLY...BUT UP TO TWO INCHES OF RAIN FELL IN A SMALL AMOUNT OF TIME EARLIER IN THE EVENING AND THE RUNOFF FROM THIS IS LIKELY STILL CAUSING HIGH WATER PROBLEMS ON AREA ROADS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POTTERS FORK...NEON JUNCTION...TOLLIVER TOWN...LOWNDES...HORN...HEMPHILL... HAYMOND...GASKILL...DUNHAM...CROMONA...CRAFTSVILLE...CHIP... BURDINE...MCROBERTS...JENKINS AND FLEMING-NEON EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3717 8282 3723 8273 3719 8258 3711 8276 $$ GREIF
000 WGUS73 KJKL 280353 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1153 PM EDT WED AUG 27 2008 KYC133-280401- /O.EXP.KJKL.FF.W.0022.000000T0000Z-080828T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LETCHER KY- 1153 PM EDT WED AUG 27 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LETCHER COUNTY... THE HEAVY RAIN THAT AFFECTED PARTS OF LETCHER COUNTY EARLY IN THE EVENING HAS DIMINISHED TO VERY LIGHT SHOWERS AND NO LONGER POSES A THREAT FOR FLASH FLOODING. ACCORDINGLY...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE AT 11:45 PM EDT. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3717 8282 3723 8273 3719 8258 3711 8276 $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:05 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 27, 8:05 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 805 PM EDT WED AUG 27 2008 .SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/ THE MAIN FOCUS FOR THE SHORT TERM WILL DEAL WITH ESCORTING THE REMNANTS OF FAY OUT OF THE REGION AND THE ARRIVAL OF A WEAK COLD FRONT LATE IN THE PERIOD. CURRENT RADAR IMAGERY SHOWS A FEW CLUSTERS OF LIGHT SHOWERS AND DRIZZLE MOVING TO THE NORTHEAST WITH THE DISORGANIZED CENTER OF THE SYSTEM SOMEWHERE NEAR THE TN/VA/KY BORDERS. EXPECT LINGERING SHOWERS TO CONTINUE IN THE EASTERN PART OF THE CWA OVERNIGHT AS THE LOW SLOWLY SLIDES UP THE SPINE OF THE APPALACHIANS. HAVE GONE DRY AFTER 00Z IN THE WESTERN COUPLE OF TIERS OF THE CWA. CANNOT RULE OUT AN ISOLATED SHOWER OR TWO WITH WRAP AROUND PRECIP...HOWEVER COVERAGE SHOULD BE LESS THAN ENOUGH TO WARRANT A SLIGHT CHANCE POP. WILL KEEP PLENTY OF LOW LEVEL MOISTURE AROUND THIS EVENING...ALLOWING FOR PATCHY FOG TO HANG AROUND DESPITE CLOUD COVER REMAINING PRETTY HEAVY. SHOULD CLEARING DEVELOP A LITTLE EARLIER TONIGHT...MORE WIDESPREAD FOG WILL BE A POSSIBILITY... ESPECIALLY IN THE WESTERN CWA. AS WE HEAD INTO THURSDAY...A FEW SHOWERS MAY LINGER IN THE HIGHER TERRAIN NEAR THE WV/VA BORDERS AS PLENTY OF MOISTURE LINGERS IN THE AREA. OVERALL...THURSDAY WILL BE THE NICEST DAY OF THE SHORT TERM... WITH TEMPERATURES WARMING UP TO THE MIDDLE 80S UNDER PARTLY CLOUDY SKIES. FRIDAY BRINGS THE APPROACH OF A WEAK COLD FRONT INTO THE AREA...IF YOU BUY INTO THE FASTER GFS WHICH HAS BEEN THE MOST CONSISTENT AND THE PREFERRED MODEL OVER THE PAST COUPLE OF FORECAST CYCLES. MAY HAVE TO WATCH FOR A FEW STRONG THUNDERSTORMS ON FRIDAY AFTERNOON/EVENING AS HIGH TD/S AND STEEPENING LAPSE RATES WITH A PRE-FRONTAL TROUGH WILL ALLOW FOR SOME DESCENT INSTABILITY. THE SREF SEEMS TO BUY INTO THE POSSIBILITY WITH AROUND 1000 J/KG OF CAPE AHEAD OF THE FRONT LATE FRIDAY AFTERNOON/EVENING. FOR NOW...WILL MAINTAIN 30 POPS FOR THE HEIGHT OF THE EVENT FRIDAY AFTERNOON/EVENING WITH CHANCES FOR PRECIPITATION TAPERING OFF RAPIDLY AND HIGH PRESSURE BUILDING INTO THE REGION AS WE HEAD INTO THE WEEKEND. WILL MENTION THAT THIS PORTION OF THE FORECAST RELIED HEAVILY ON THE GFS SOLUTION DUE TO ITS CONSISTENCY OVER THE PAST COUPLE OF DAYS...SHOULD THE MODEL TREND SLOWER AND WEAKER WITH THE FRONT...MANY CHANGES WILL BE NECESSARY. AS FOR TEMPERATURES...DID NOT MAKE MANY CHANGES TO THE PREVIOUS FORECAST. HAVE RAISED TEMPERATURES SLIGHTLY TONIGHT TO ACCOUNT FOR SKY COVER STICKING AROUND A LITTLE LONGER. ALSO...HAVE LOWERED HIGH TEMPERATURES ON FRIDAY...TO ACCOUNT FOR FASTER ARRIVAL OF THE FRONT. .LONG TERM.../SATURDAY THROUGH WEDNESDAY/ THE WEAK FRONTAL BOUNDARY AFFECTING THE AREA LATE THIS WEEK WILL HAVE PASSED BY THE START OF THE WEEKEND. 12Z GFS IS EVEN STRONGER WITH THE HIGH PRESS BUILDING IN FOR THE WEEKEND AND HENCE HAVE PULLED ALL BUT A SLGHT CHC POP FOR THE FAR SERN COUNTIES. MAY EVEN NEED TO PULL THIS POP BUT WILL LOOK AT ADDITIONAL DATA BEFORE MAKING THAT DECISION. WILL KEEP SUNDAY AND MONDAY DRY AS WELL SINCE THIS TIME PERIOD WILL BE STRONGLY INFLUENCED BY THE STRENGTH OF THE BUILDING HIGH PRESSURE. BY LATE TUE THE HIGH HAS SLID TO THE ATLANTIC COAST AS ANOTHER FRONTAL SYSTEM IS SET TO CROSS THE MISS RIVER. THE HIGH IS SUPPRESSED TO THE SERN ATLANTIC COAST AS THE PARENT LOW TRACKS THRU ERN CANADA AND THE FRONTAL BNDRY BECOMES QUITE SLUGGISH AND LOOKS TO BECOME STALLED JUST NORTH OF THE OHIO RIVER. THE ECMWF IS MUCH SLOWER WITH THIS SYSTEM AND MAY HAVE TO DELAY ANY POP IF THIS MODEL PREVAILS. AS FAR AS TEMPERATURES GO...HAVE CONTINUED TO GO BELOW GUIDANCE VALUES FOR MUCH OF THE EXTENDED. THIS IS BASED ON SIGNIFICANT SKY COVER WITH THE FRONT THAT MOVES THROUGH. SHOULD THE GFS SOLUTION NOT PAN OUT...SUBSTANTIAL INCREASES TO DAYTIME HIGHS AND LOWER MIN T/S WILL BE NECESSARY AS SKY COVER WILL NOT BE AS GREAT. && .AVIATION.../00Z TO 24Z/...UPDATED POCKETS OF DRIZZLE AND SOME SHOWERS ARE SWIRLING THROUGH EAST KENTUCKY THIS EVENING...WITH MORE SUBSTANTIAL SHOWERS AND EVEN A POTENTIAL FOR A THUNDERSTORM CLOSER TO THE VIRGINIA BORDER. COMPOUNDING THE CONCERNS FOR AVIATION TONIGHT WILL BE THE CURRENT LOW CEILINGS AND THE POSSIBILITY FOR THEM DESCENDING FURTHER OVERNIGHT LEADING TO IFR AND/OR LIFR CIG AND VSBY RESTRICTIONS. HAVE ACCOUNTED FOR THIS POTENTIAL IN THE GRIDS AND TAFS ALONG WITH ADDING A TEMPO FOR CONDITIONS ON THE VERGE OF VLIFR. DO EXPECT THE CONDITIONS TO GRADUALLY IMPROVE DURING THE MORNING THURSDAY EVENTUALLY GIVING WAY TO VFR CONDITIONS BY EARLY AFTERNOON. WINDS INITIALLY WILL BE FROM THE NORTH AT AROUND 5 KTS...THOUGH THEY ARE EXPECTED TO GO NEARLY CALM TOWARDS MIDNIGHT AND STAY LIGHT AND VARIABLE THROUGH THE DAY THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SCHOETTMER LONG TERM....DUSTY AVIATION...GREIF
Hazardous weather outlook, Aug 27, 2:54 PM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 254 PM EDT WED AUG 27 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 254 PM EDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND FRIDAY NIGHT AS A WEAK COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SCHOETTMER
In the hours before
Special weather statement, Aug 27, 7:50 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 750 PM EDT WED AUG 27 2008 KYZ118-120-280100- PIKE-LETCHER- 750 PM EDT WED AUG 27 2008 ...A SLOW MOVING THUNDERSTORM TO AFFECT SOUTHWESTERN PIKE AND NORTHEASTERN LETCHER COUNTIES THROUGH 900 PM EDT WEDNESDAY EVENING... AT 750 PM EDT...A SLOW MOVING THUNDERSTORM WAS LOCATED NEAR PAYNE GAP...MOVING NORTHEAST AT 7 MPH. THIS STORM WILL BE NEAR JENKINS AROUND 755 PM EDT...GASKILL AROUND 805 PM EDT...BURDINE AROUND 815 PM EDT...BEEFHIDE AROUND 820 PM EDT...AND ADAMSON AROUND 825 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
Nearby
Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.